A new report by the US Centers for Disease Control presents the cases of two people who experienced liver failure after taking supplements of the herb Kava.
The report also summarises similar cases in Germany and Switzerland and highlights the need for consumers to report any adverse effects experienced after taking kava treatments.
Since 1999, a total of 11 patients (from Germany, Switzerland, and the United States) who used kava products had liver failure and underwent subsequent liver transplantation, claims the Morbidity and Mortality Weekly Report. In response to five such case reports (four in Europe and one in the United States), the US Food and Drug Administration issued a consumer advisory and subsequently completed an investigation already underway of a similar US case.
The herb is currently banned in Germany, and several other countries such as Australia, France and Canada have issued a recall of all medicinal products that contain kava. Britain is debating a potential ban on the herb.
The botanical, which is derived from the rhizome and roots of Piper methysticum, a shrub indigenous to the South Pacific, is sold in dietary supplements marketed for the treatment of anxiety, occasional insomnia, premenstrual syndrome, and stress.
The report outlines the case of a 45 year-old woman who was hospitalised and underwent a liver transplant only eight weeks after taking two kava-containing dietary supplements on a daily basis - less than the package label recommendation of one tablet three times daily. The patient had taken no other treatment and rarely consumed alcohol.
Another case involved a 14-year-old girl who used two different kava-containing products in relatively low doses and also ended up with liver failure. Eight liver transplant cases associated with the use of kava-containing products have also been reported in Europe (six in Germany and two in Switzerland).
The report concludes that health-care providers should consider questioning patients with evidence of liver problems about the use of dietary supplements and herbal products.